PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 November; 95(11): 558–559.
PMCID: PMC1279258

Dyspnoea worsened by salmeterol

John Fraser, FRACGP FAFPHM

In a wheezy patient, bronchoconstriction by salmeterol does not rule out asthma, but other possibilities must be thought of.

CASE HISTORY

A woman of 61 sought advice after a month of persistent cough, intermittent wheeze, dyspnoea on exertion and productive white sputum. She was an active farmer, a non-smoker. 12 years previously she had undergone a left mastectomy for breast carcinoma, with tamoxifen treatment but no radiotherapy. No history of occupational lung exposure was recalled.

On examination there were crepitations at the left base. Body mass index was normal (25 kg/m2) and peak flow was 300 L/min (expected 435). Heart sounds were dual with a prominent S1. There was no sign of cardiac failure. The provisional diagnosis was bronchitis progressing to late-onset asthma. Over several months there was little response to inhaled salbutamol, ipratropium and beclomethasone and oral doxycycline. The patient reported that her dyspnoea became much worse when she gave herself salmeterol via a metered dose inhaler. She had rechallenged herself with salmeterol on two occasions over two weeks and noted the same pattern of worsening. Two months later, a chest radiograph showed mild cardiac enlargement (cardio-thoracic ratio 15:29) with some parenchymal bands in the lingual area suggestive of infection or scarring. There was slight prominence of the left hilar area within normal limits. Forced expiratory volume in 1 second was 1.6 L, with negligible improvement after nebulized salbutamol.

On repeat chest radiography after three months the left hilar shadow had increased in size with worsening atelectasis (Figure 1). High-resolution helical chest CT subsequently demonstrated a concentric stenosing tumour of the proximal left upper lobe bronchus and also suggested previously undetected mild mitral stenosis, confirmed by echocardiogram. Bronchoscopy and mediastinoscopy revealed recurrent adenocarcinoma within the left major bronchi with mediastinal lymphadenopathy, and positron emission tomography suggested that the most likely origin was a new focus of breast carcinoma in the right breast.

Figure 1
Chest radiograph three months after presentation

COMMENT

Dyspnoea is a common symptom of bronchial carcinomas, and about half the patients in one series had airflow obstruction that was relieved by inhalation of fenoterol or ipratropium or salbutamol1. Restrictive lung disorders are also seen in association with carcinoma—in advanced disease involving the lungs2, after chemotherapy3,5, and after radiotherapy—but the present patient had only a localized tumour of the bronchi, not the kind of generalized parenchymal disease usually associated with a restrictive spirometric pattern2. Why should her lung function have been worsened by salmeterol? The agent is a long-acting beta-1 and beta-2 agonist causing bronchodilation, vasodilation and tachycardia, and vasodilation in her stenosing tumour might have reduced air flow to the left lung. Another possibility is that tachycardia, coupled with her mitral stenosis, lowered her cardiac output. Oddly, this patient was tolerant of short-acting beta agonists such as salbutamol. This drug, with its shorter half-life, might have caused less vasodilation. Paradoxical bronchoconstriction with salmeterol has been described in patients with asthma who were tolerant of salbutamol7. The propellants in the inhaler were believed to be responsible, whereas with salbutamol any bronchoconstrictor effect might have been neutralized by the faster acting agent. This is unlikely to be the explanation in the present case since the pattern was restrictive rather than obstructive, and lung function did not improve with nebulized salbutamol, which lacks propellant.

References

1. Congleton J, Muers M. The incidence of airflow obstruction in bronchial carcinoma, its relation to breathlessness, and responses to bronchodilator therapy. Resp Med 1995;89: 291-6 [PubMed]
2. Dudgeon D, Lertzman M. Dyspnea in the advanced cancer patient. J Pain Symptom Manag 1998;16: 212-19 [PubMed]
3. Donat S, Levy D. Bleomycin associated pulmonary toxicity: is perioperative oxygen restriction necessary? J Urol 1998;160: 1347-52 [PubMed]
4. Todd N, Peters W, Ost A, Roggli V, Piantadosi C. Pulmonary drug toxicity in patients with primary breast cancer treated with high dose combination chemotherapy and autologous bone marrow transplantation. Am Rev Resp Dis 1993;147: 1264-70 [PubMed]
5. Lopez A, Compte T, Ferris T, et al. Risk factors for lung toxicity in pediatric cancer survivors (Spanish). An Esp Pediat 1999;51: 505-11 [PubMed]
6. Weinberger S, Drazen J. Disturbances of respiratory function. In: Fauci A, Braunwald E, Isselbacher K, et al. Harrison's Principles of Internal Medicine, 14th edn. New York: McGraw-Hill, 1998: 1410-17
7. Wilkinson J, Roberts J, Bradding P, Holgate S, Howarth P. Paradoxical bronchoconstriction in asthmatic patients after salmeterol by metered dose inhaler. BMJ 1992;305: 931-2 [PMC free article] [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press